Know Your
Pain Medications
Migraine and
Neuropathic Pain
All About
Eye Medications
Pharmacology Fundamentals
Medication Safety
and Nursing Judgment
Think
Like a Nurse!
100

This medication class works by binding to receptors in the central nervous system to change how pain is perceived.

What are opioid analgesics?

100

This medication is commonly prescribed for nerve-related pain and is also classified as an anticonvulsant.

What is gabapentin?

100

What is the primary treatment goal when administering medications for glaucoma?

What is lowering intraocular pressure to reduce the risk of optic nerve damage?

100

What term describes the movement of a medication from its administration site into the bloodstream?

What is absorption?

100

Before administering any medication, what important patient information should the nurse verify to help prevent an allergic reaction?

What is the patient's medication allergy history?

100

A patient reports that their prescribed pain medication is not providing relief. What should the nurse assess before requesting a change in treatment?

What are the patient's pain level, location, characteristics, timing, and response to previous interventions?

200

This nonopioid medication is commonly used to reduce fever and relieve mild to moderate pain but does not provide significant anti-inflammatory effects.

What is acetaminophen?

200

A patient beginning gabapentin therapy asks why they should be careful when getting out of bed. What should the nurse explain?

That gabapentin may cause dizziness, drowsiness, and impaired coordination

200

Timolol belongs to this medication class, which can affect both the eyes and the cardiovascular system.

What are beta-adrenergic blockers?

200

What organ is primarily responsible for metabolizing many medications?

What is the liver?

200

A patient reports taking prescription medications, over-the-counter pain relievers, and herbal supplements. Why should the nurse document all of these?

What is to identify possible medication interactions, duplicate therapies, and safety concerns?

200

A patient prescribed an oral medication has difficulty swallowing tablets. What should the nurse do before crushing the medication?

What is verify whether the medication can safely be crushed or whether another formulation is available?

300

A patient is prescribed naproxen for chronic joint inflammation. Which organ system is particularly at risk for bleeding complications?

What is the gastrointestinal system?

300

This medication class treats acute migraine attacks by activating specific serotonin receptors.

What are triptans?

300

A patient using prescribed eye drops repeatedly touches the medication bottle tip to the eyelid. What potential complication should the nurse explain?

What is contamination of the dropper tip, and how can it increase infection risk?

300

What organ is primarily responsible for eliminating many medications and their metabolites through urine?

What are the kidneys?

300

A nurse notices that a medication prescription does not specify how often the medication should be administered. What should the nurse do?

What is clarify the incomplete prescription with the authorized prescriber before administration?

300

A patient receiving an NSAID reports taking an additional over-the-counter NSAID every day. What concern should the nurse identify?

What is increased risk of gastrointestinal bleeding, kidney injury, and other adverse effects from duplicate NSAID therapy?

400

A patient taking an opioid reports constipation. What should the nurse teach the patient to help prevent this common side effect?

What is increase fiber, fluids, and activity if tolerated. 

400

Why might a beta blocker such as propranolol be prescribed to a patient who experiences frequent migraines?

What is to help prevent migraines and decrease their frequency?

400

Why should a patient receiving timolol ophthalmic drops be monitored for changes in heart rate?

What is that systemic absorption of timolol may cause bradycardia?

400

A medication prevents a naturally occurring substance from activating a specific receptor. What type of medication action does this describe?

What is an antagonist?

400

A patient receiving a new medication develops hives, facial swelling, and difficulty breathing. What serious complication should the nurse suspect?

What is anaphylaxis?

400

A patient is learning how to administer prescribed eye drops. What should the nurse ask the patient to do to confirm they understand the instructions?

What is demonstrate the correct eye-drop administration technique using teach-back or return demonstration?

500

A patient receiving opioid therapy develops shallow breathing and increasing sedation. What serious medication complication should the nurse suspect?

What is opioid-induced respiratory depression?

500

A patient with a history of coronary artery disease asks about using sumatriptan. What important safety concern should the nurse recognize?

that sumatriptan can cause vasoconstriction and is contraindicated in certain cardiovascular conditions,

500

A patient asks why glaucoma medications must be continued even when their vision seems normal. What is the best explanation?

What is that glaucoma can progress without noticeable symptoms, and medications help control intraocular pressure to protect vision?

500

Why might a patient with significantly impaired kidney function require an adjustment to the dosage of certain medications?

What is decreased medication clearance, which can cause accumulation and increase the risk of toxicity?

500

A nurse discovers that a patient received twice the prescribed medication dose. What should the nurse do first?

What is immediately assess the patient for harm and initiate appropriate safety interventions, followed by required notifications and reporting?

500

A patient receiving a new medication develops dizziness when standing. What nursing interventions can reduce the patient's risk of injury?

What are assessing vital signs and orthostatic symptoms, assisting with ambulation, implementing fall precautions, and reviewing the medication's effects?